A new medical study suggests that side effects of Accutane and Retin-A, both acne drugs, may cause a worsening of the digestive disorder known as celiac disease.
The findings were published in the latest issue of the scientific journal Nature by researchers from the University of Chicago’s Digestive Disease Research Core Center. The researchers found that Vitamin A and retinoic acid, byproducts of Accutane and Retin-A, can cause an inflammatory response in people who have high levels of interleukin-15, which can cause digestive problems when they try to eat foods containing wheat gluten, like cereal and pasta.
Accutane side effects have previously been associated with a risk of inflammatory bowel disease (IBD), which can result in users suffering ulcerative colitis and Crohn’s disease.
Celiac disease affects about 1% of the population and is the result of an unusual immune system response to gluten. Symptoms of celiac disease can include anemia, fatigue, weight loss and bone problems. The researchers believe that it could be more prevalent in people with high levels of interleukin-15. They suggest that the body’s production of interleukin-15 could be a key to understanding all food allergies.
The researchers were also able to successfully block production of interleukin-15 in mice, resulting in the mice being able to tolerate gluten.
Accutane (isotretinoin) has been used by more than 16 million people worldwide since it was first introduced in the early 1980s as a treatment for severe acne. Roche discontinued Accutane in June 2009 due to the increasing costs of the litigation involving side effects of Accutane, but a number of generic versions remain available under names such as Claravis, Sotret, Amnesteem and generic isotretinoin.
A number of former users of the acne medication have filed an Accutane lawsuit against the makers of the drug, alleging that they failed to adequately research the risk of bowel problems from Accutane or the risk of inflammatory bowel disease, ulcerative colitis and Crohn’s disease.